Arthritis and cancer treatment....

Mrsegg
Mrsegg Member Posts: 3
edited 19. Nov 2018, 12:01 in Say Hello Archive
Hi All
I am 47, always had mild arthritis in my hands but since chemo and rads for breast cancer it has made my symptoms worsen and I know have it in both feet and my knee; with the pain much worse and to the point that at times I struggle to walk and do manual jobs with my hands. I take Naproxen every day (and turmeric etc) but at the moment doesn’t seem to be doing much.

I am looking to change my diet to see if that helps, can anyone suggest suitable options.
Thanks very much
Claire

Comments

  • [Deleted User]
    [Deleted User] Posts: 3,636
    edited 30. Nov -1, 00:00
    Hi,

    Welcome to the forum, I hope your treatment for cancer will be successful and permanent. After starting treatment you have started with arthritis type aches and pains.

    I know some medications list joint pain as a side effect so maybe you need to chat to your gp or medical team to find out how to go about finding the cause for your joint pain.

    In the meantime you can get help with your symptoms, to start you off here’s some information on osteoarthritis

    https://www.versusarthritis.org/about-arthritis/conditions/osteoarthritis/

    Scroll down to the 'which joints are affected' tab on the left hand side and you will see hand and wrist as well as the other joints.

    More members will be dropping in I’m sure so ask any questions and I’m sure we can help you. Make sure you let us know how you get on

    Take care
    Yvonne x
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Hello, I am very sorry to read of your treatment for cancer, I hope all is well well as possible on that front. Do you know what kind of arthritis may be affecting you? I have both, an auto-immune (psoriatic, PsA) which has led to osteo and I cannot describe mine as mild, it never was even when it began. My rheumatologist ignores the OA and my GP ignores the PsA. The inflammation from the OA is localised so easy to deal with, that from the PsA affects my whole body and isn't. :roll:

    I trust you have a stomach protector to take before the naproxen, as for the turmeric that needs to be eaten in industrial quantities for any benefit but the snake oil merchants don't bother with such niceties. The placebo effect however should not be undermined, unlike many types of cancer arthritis cannot be cured so feeling that one is doing something to ameliorate matters is of value. DD
  • stickywicket
    stickywicket Member Posts: 27,101
    edited 30. Nov -1, 00:00
    I'm so sorry to hear this. Either cancer or arthritis are bad enough on their own but two together in unfortunate especially if you think the treatment for one made the other worse.

    Of course there are no hard and fast rules about these things so please take what I write with a pinch of salt but, when I had breast cancer some 20+ years ago My RA had resulted in OA for some years. The medication given for RA had to be dropped for a while before and after the operation and I was pleasantly surprised that my arthritis was none the worse for it. It was only years later that I discovered that one of the ingredients of chemotherapy is (at a much milder dose) given as a medicine to treat RA so it was clearly helping mine back then. I improved all round so I don't know whether it also helped with my OA or not but it certainly didn't make it worse.

    I can't speak for radiotherapy. I couldn't have as, because of the arthritis in my shoulders, they could't get to them.

    A thought has just occurred to me. Following my chemp I went through an early menopause. I wonder if this might be the culprit with you. Maybe less oestrogen........bones not quite so strong as they were previously.

    I think for a more definite answer you'd need to speak to your consultant or, at least, your GP. Please let us know how you get on.
  • Mclean70
    Mclean70 Member Posts: 14
    edited 30. Nov -1, 00:00
    Hi Mrsegg,

    I just wanted to let you know that after treatment for breast cancer at 46 (chemo rads) I started to suffer from severe inflamation in my joints (knees elbow shoulder and hips) it all started about 8 months after chemo ended. My GP kept saying it was still side effects from treatments and it would settle down. I had blood tests for arthritis and they came back negative. Well it got so bad I was bed bound. Eventually my oncologist put in a referal to a rumatoligist and I was diagnosed with inflamatory arthritis. Apparently if you are susceptible to arthritis chemo treatment can bring it on with a vengeance some months after treatment ends for some unlucky people. I recommend you ask for a referal to a rumatoligist for a diagnosis and treatment only they can give you. My type of arthritis does not show in any blood tests and my GP kept saying I couldn't have it.

    Good luck with getting to the bottom of it all x


    Sent from my SM-G900F using Tapatalk

Who's Online

11
11 Guests